Alert archive / North Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 39, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 1999, 2:00 AM CDT for Foster County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 9, 1999, 2:00 AM CDT (07:00 UTC)
- Expired
- Jun 9, 1999, 3:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Foster County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 119 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 2:10 AM CDT | Thunderstorm Wind 58 | Carrington, ND | quarter inch hail with storm. broken branches at a farm stead. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 8:30 PM CDT | Tornado Watch | SPC | 6 hr |
| Jun 9, 2:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 7.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3431 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 878 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 11.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBIS 090659 SVRBIS NDC031-090800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 200 AM CDT WED JUN 9 1999 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FOSTER COUNTY IN SOUTHEAST NORTH DAKOTA * UNTIL 300 AM CDT * AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH OF BORDULAC...OR ABOUT 33 MILES NORTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CARRINGTON AT 205 AM CDT BORDULAC AT 205 AM CDT GRACE CITY AT 220 AM CDT GLENFIELD AT 225 AM CDT MCHENRY AT 235 AM CDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4736 9917 4735 9861 4759 9853 4760 9906
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:12 PM CDT, 10 hours 48 minutes earlier.
Area forecast discussion, Jun 8, 3:12 PM CDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 312 PM CDT TUE JUN 8 1999 ACTIVE EVENING AGAIN AS TSRA ARE BEGIN TO FIRE ALONG/JUST AHEAD OF CDFNT ALONG MT BDR AND AHEAD OF APPROACHING UPR LVL TROF OVR THE NRN ROCKIES. VERY UNSTABLE AMS OVR THE CWA AND UVV'S INCREASING ALONG STRONG MID LVL JET STREAK. XPCT TSRA TO INCREASE BCMG SVR ALONG THE BNDRY THS AFTN IN THE WEST AND NORTH. SYS WL SLOWLY MOV EAST TNGT WITH THE THREAT OF MCS DVLPG WHICH IS MAINLY A HAIL AND HEAVY RAIN PRODUCER. -SHRA WL CONT INTO WED BUT XPCT ACTIVITY TO END IN THE AFTN AS SYS EJECTS INTO SRN CANADA. UPR PATTERN BECMS MORE ZONAL WITH CHANNELED PVA LATE IN THE PD AND BRING A MORE SETTLED PATTERN TO THE ,CWA THRU THE WEEKEND. THE EXTENDED SHWS SAME PATTERN WITH MAINLY DRY CONDITIONS INTO THE WEEKEND. .BIS...NONE. RGT
In the hours before
Special weather statement, Jun 8, 8:45 PM CDT, 5 hours 15 minutes before
NDZ01-053-090300- SPECIAL WEATHER STATEMENT...CORRECTED HEADLINE... NATIONAL WEATHER SERVICE BISMARCK ND 845 PM CDT TUE JUN 8 1999 ...TORNADO WATCH FOR PORTIONS OF EASTERN AND CENTRAL NORTH DAKOTA... DUE TO COMMUNICATION PROBLEMS STATE RADIO AND OTHER USERS ARE NOT RECEIVING HARD COPY OF THE WATCHES ISSUED BY THE STORM PREDICTION CENTER IN NORMAN, OK. THIS PRODUCT WILL SUMMARIZE THE PRODUCT ISSUED BY SPC. THE SPC HAS ISSUED A TORNADO WATCH FOR PORTIONS OF CENTRAL AND EASTERN NORTH DAKOTA. THE WATCH IS EFFECTIVE FROM 830 PM CDT UNTIL 2 AM CDT AND REPLACES THE PREVIOUS WATCH IN EFFECT FOR WEST AND CENTRAL NORTH DAKOTA. THE TORNADO WATCH AREA IS ALONG AND 85 STATUTE MILES EAST AND WEST OF A LINE FROM 70 MILES SOUTHEAST OF BISMARCK NORTH DAKOTA TO 60 MILES NORTH OF DEVILS LAKE NORTH DAKOTA. DISCUSSION...THUNDERSTORMS WILL INCREASE ALONG COLD FRONT AS IT MOVES INTO REGION OF VERY UNSTABLE AIR AND CAPES IN EXCESS OF 4000 J/KG. 40 TO 50 KT MID LEVEL FLOW IN CONJUNCTION WITH LOW LEVEL JET WILL PROVIDE FAVORABLE SHEAR FOR AT LEAST ISOLATED STRONG TORNADOES. CITIES INCLUDED IN THE WATCH INCLUDE BISMARCK/MANDAN...JAMESTOWN...FARGO...CARRINGTON...RUGBY...lDEVILS LAKE...VALLEY CITY...GRAND FORKS AND LISBON. THE WATCH DOES NOT INCLUDE THE CITIES OF MINOT...DICKINSON...WILLISTON OR WAHPETON. HW
Special weather statement, Jun 8, 8:45 PM CDT, 5 hours 15 minutes before
NDZ048-051-081015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 845 PM CDT TUE JUN 8 1999 ...TORNADO WATCH FOR PORTIONS OF WESTERN AND CENTRAL NORTH DAKOTA... DUE TO COMMUNICATION PROBLEMS STATE RADIO AND OTHER USERS ARE NOT RECEIVING HARD COPY OF THE WATCHES ISSUED BY THE STORM PREDICTION CENTER IN NORMAN, OK. THIS PRODUCT WILL SUMMARIZE THE PRODUCT ISSUED BY SPC. THE SPC HAS ISSUED A TORNADO WATCH FOR PORTIONS OF CENTRAL AND EASTERN NORTH DAKOTA. THE WATCH IS EFFECTIVE FROM 830 PM CDT UNTIL 2 AM CDT AND REPLACES THE PREVIOUS WATCH IN EFFECT FOR WEST AND CENTRAL NORTH DAKOTA. THE TORNADO WATCH AREA IS ALONG AND 85 STATUTE MILES EAST AND WEST OF A LINE FROM 70 MILES SOUTHEAST OF BISMARCK NORTH DAKOTA TO 60 MILES NORTH OF DEVILS LAKE NORTH DAKOTA. DISCUSSION...THUNDERSTORMS WILL INCREASE ALONG COLD FRONT AS IT MOVES INTO REGION OF VERY UNSTABLE AIR AND CAPES IN EXCESS OF 4000 J/KG. 40 TO 50 KT MID LEVEL FLOW IN CONJUNCTION WITH LOW LEVEL JET WILL PROVIDE FAVORABLE SHEAR FOR AT LEAST ISOLATED STRONG TORNADOES. CITIES INCLUDED IN THE WATCH INCLUDE BISMARCK/MANDAN...JAMESTOWN...FARGO...CARRINGTON...RUGBY...DEVILS LAKE...VALLLEY CIHTY AND LISBON. THE WATCH DOES NOT INCLUDE THE CITIES OF MINOT...WILLISTON OR WAHPETON. HW
Local storm report, Jun 8, 9:44 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
944 PM CDT TUE JUN 8 1999
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM 10 W STANLEY ND 1.00 INCH HAIL
06/08/99 MOUNTRAIL
0440 PM 6 E SIDNEY ND 1.75 INCH HAIL
06/08/99 MCKENZIE
0510 PM 17 N STANLEY ND 1.00 INCH HAIL
06/08/99 BURKE DRIFTS OF HAIL COVERED
GROUND
0552 PM KEENE ND 1.75 INCH HAIL
06/08/99 MCKENZIE
0655 PM 1 W STANLEY ND TORNADO
06/08/99 MOUNTRAIL TORNADO CROSSED HIGHWAY 2
ONE MILE WEST OF STANLEY
0830 PM 20 SW SELFRIDGE ND TORNADO
06/08/99 SIOUX SPOTTER REPORTED TORNADO
N 20 SW SELFRIDGE 5 S OF
ND/SD BORDER
ENDSpecial weather statement, Jun 8, 11:20 PM CDT, 2 hours 40 minutes before
NDZ034-035-042-045-046-090700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1120 PM CDT TUE JUN 8 1999 ...TORNADO WATCH CANCELLED PORTIONS OF SOUTH CENTRAL NORTH DAKOTA... A COLD FRONT MOVED THROUGH CENTRAL NORTH DAKOTA LATE THIS EVENING THUS ENDING THE THREAT OF SEVERE WEATHER FOR PARTS OF THE WATCH AREA. COUNTIES NO LONGER IN THE TORNADO WATCH INCLUDES BURLEIGH...EMMONS... MORTON...GRANT AND SIOUX. THE TORNADO WATCH REMAINS IN EFFECT FOR THOSE COUNTIES IN EAST CENTRAL NORTH DAKOTA UNTIL 200 AM CDT WEDNESDAY MORNING. TURNER
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:18 PM CDT | Tornado Warning | BIS | Renville, Ward | 42 min |
| Jun 8, 8:09 PM CDT | Tornado Warning | BIS | Sioux | 46 min |
| Jun 8, 11:01 PM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 59 min |
| Jun 8, 11:39 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 66 min |
| Jun 9, 12:14 AM CDT | Severe Thunderstorm Warning | BIS | Kidder | 61 min |
| Jun 9, 1:21 AM CDT | Severe Thunderstorm Warning | BIS | Stutsman | 54 min |
| Jun 9, 3:20 AM CDT | Severe Thunderstorm Warning | BIS | Sioux | 30 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.